Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, October 9, 2017

October 9, 2017 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed into eastern Oklahoma during the evening hours of the 9th as a cold front moved into the region. The strongest storms produced damaging wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed into eastern Oklahoma during the evening hours of the 9th as a cold front moved into the region. The strongest storms produced damaging wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 9, 2:10 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 9, 2:10 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Mon Oct 9 2017

.DISCUSSION...
Scattered thunderstorms are expected to develop over the next
couple of hours in the vicinity of a cold front that is now pushing
through central Oklahoma as the cap weakens. The airmass across eastern
Oklahoma has become increasingly unstable this afternoon as low level
moisture surges into the region with surface dew points now in the
the lower 60s to lower 70s. This has resulted in surface based
cape values in the 1500 to 2500 j/kg range. Deep layer shear continues to
strengthen this afternoon as a mid-level low begins to move out of
the rockies and into the plains. With that said, some of the storms
could become strong to severe this afternoon and into the evening
hours as the cold front moves into the region. While large hail and
damaging winds will be the main concern, there is a tornado threat
across northeast Oklahoma late this afternoon and early evening across
northeast Oklahoma as the associated surface low moves into the area. The
threat for severe weather will diminish later this evening as the storms
push east into the less favorable atmosphere. The overall chance of showers will
end later tonight into Tuesday morning as cold front shifts to the east
of the area and the mid-level pushes of to the northeast of the area.

Temperatures will be considerably cooler on Tuesday behind the front
with highs only in the 50s and 60s under mostly cloudy skies. Temperatures
will rebound late in the week and into the weekend as the low level
flow becomes southerly in advance of the next storm system to affect
the area as we move into Saturday night into Sunday. Will continue
low end showers and thunderstorm chances with this frontal boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  59  42  67 /  80  10   0   0
FSM   63  66  46  73 /  50  20   0   0
MLC   54  64  44  71 /  60  10   0   0
BVO   50  56  39  66 /  80  20   0   0
FYV   60  60  42  68 /  60  20   0   0
BYV   62  64  43  69 /  40  20  10   0
MKO   54  61  43  69 /  70  10   0   0
MIO   52  55  41  66 /  80  20   0   0
F10   52  61  43  69 /  60  10   0   0
HHW   58  69  47  74 /  50  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Oct 9, 3:47 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 PM CDT Mon Oct 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 PM CDT Mon Oct 9 2017

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS
NORTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late this Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly along and north of Interstate 44.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...West of Highway 75 in eastern Oklahoma.
	ONSET...Mainly after Midnight.

DISCUSSION...
There is an elevated risk of severe storms across northeast
Oklahoma late this afternoon and into the evening. Large hail
to 2 inches in diameter, damaging winds to 65 mph, and isolated
tornadoes will be possible. There is a limited risk of severe
storms over the remainder of eastern Oklahoma.

Scattered thunderstorms are developing late this afternoon
ahead of a cold front along and north of I-40. Storm coverage will
be more isolated along the front south of I-40. Increasing wind
shear ahead of an upper storm system, combined with increasing
instability as moisture streams north ahead of the front, will
yield an environment sufficient to support discrete rotating
storms during the late afternoon and evening hours. Low level
shear will be weak initially, but will strengthen during the early
evening hours. Thus, any sustained rotating storms could produce
a tornado during the early evening. Storms are expected to weaken
as they approach the Arkansas border by late evening as they
encounter a more stable environment.

The stronger thunderstorms will produce very heavy rainfall with rainfall
rates of around 1 inch per hour. Some areas across northeast Oklahoma could
see multiple rounds of thunderstorms this evening which will lead to locally
heavy rainfall amounts of 2 to 4 inches. This could lead to flooding of low lying areas.

Strong northwest winds, with gusts to 35 mph, will enter northeast
Oklahoma after midnight tonight. The strongest winds will be
confined to areas west of US highway 75.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY through FRIDAY...No Hazards.
SATURDAY and SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front will approach the region this upcoming weekend,
bringing another chance for showers and thunderstorms. The severe
weather risk appears minimal at this point based on the latest
data.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 9, 3:56 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
456 PM CDT MON OCT 9 2017

OKZ060-067-092230-
Tulsa OK-Wagoner OK-
456 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAGONER AND EAST
CENTRAL TULSA COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, a strong thunderstorm was located over Broken Arrow,
moving north at 25 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Eastern Tulsa...                  Broken Arrow...
Catoosa...

This includes Interstate 44 between mile markers 230 and 232.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3616 9581 3616 9569 3598 9578 3603 9589
      3618 9585
TIME...MOT...LOC 2155Z 192DEG 23KT 3605 9582
Special weather statement, Oct 9, 4:01 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
501 PM CDT MON OCT 9 2017

OKZ054-055-060-092230-
Tulsa OK-Osage OK-Washington OK-
501 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHWESTERN
WASHINGTON AND NORTHERN TULSA COUNTIES UNTIL 530 PM CDT...

At 501 PM CDT, a strong thunderstorm was located near Skiatook,
moving north at 25 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Skiatook...                       Ramona...
Ochelata...                       Avant...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3655 9586 3634 9595 3639 9609 3664 9603
TIME...MOT...LOC 2201Z 192DEG 23KT 3640 9599
Special weather statement, Oct 9, 4:15 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
515 PM CDT MON OCT 9 2017

OKZ054-092245-
Osage OK-
515 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE COUNTY UNTIL
545 PM CDT...

At 515 PM CDT, a strong thunderstorm was located 6 miles north of
Walnut Creek State Park, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Osage
County.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3626 9623 3632 9633 3653 9614 3644 9600
TIME...MOT...LOC 2215Z 220DEG 27KT 3634 9624
Special weather statement, Oct 9, 4:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
531 PM CDT MON OCT 9 2017

OKZ055-056-092330-
Nowata OK-Washington OK-
531 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND WESTERN
NOWATA COUNTIES UNTIL 630 PM CDT...

At 531 PM CDT, a strong thunderstorm was located 6 miles northeast of
Ochelata, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3660 9567 3661 9600 3700 9590 3700 9552
TIME...MOT...LOC 2231Z 206DEG 27KT 3666 9589

69
Special weather statement, Oct 9, 4:52 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
552 PM CDT MON OCT 9 2017

OKZ067-070-092315-
Muskogee OK-Wagoner OK-
552 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER AND NORTH
CENTRAL MUSKOGEE COUNTIES UNTIL 615 PM CDT...

At 552 PM CDT, a strong thunderstorm was located 3 miles southwest of
Tullahassee, moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Okay...                           Porter...
Tullahassee...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3569 9545 3581 9559 3598 9545 3586 9528
TIME...MOT...LOC 2252Z 218DEG 22KT 3580 9547

The radar

The Tulsa radar (KINX), 55 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nowata

When
October 9, 5:07 PM CST
Where
Nowata County, 2 mi S of Nowata
Measured
0.75 in hail
Reported by
Public
Coordinates
36.671, -95.630

Thunderstorm Wind, Muskogee

When
October 9, 7:30 PM CST
Where
Muskogee County, 0.55 mi ESE of Jamesville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.748, -95.641

The Oklahoma Mesonet station south of Haskell measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Craig

When
October 9, 7:49 PM CST
Where
Craig County, 5 mi W of Vinita
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.650, -95.240

Strong thunderstorm wind destroyed outbuildings and uprooted trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 721182, 721208, 721209.